# SDR CA110727004

- Difficulty date: July 19, 2011
- Submitted: September 9, 2011
- Operation: Air carrier
- Make and model: Bell 204-B
- Aircraft time: 18,552 hours
- Engine: Hnywl T5313BHNYWL
- System (JASC): 6230 · Main Rotor Mast/Swashplate
- Part: Bearing
- Part number: 212040136001
- Condition: Failed
- Location: Mast
- Component: Mast Assy
- Component part number: 204040390
- Stage of operation: IN
- How discovered: O
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

UPON ROUTINE INSP OF MAIN ROTOR TRANSMISSION ASSY INTERNAL WAFER FILTER, THE ON SITE AME DISCOVERED AN UNUSUALLY LARGE QUANTITY OF FERROUS METAL.  FURTHER INVESTIGATION REVEALED METAL FOUND ON THE CHIP DETECTOR AND SUMP SCREEN OF THE TRANSMISSION.  THE ACFT WAS GROUNDED PENDING REPAIRS.  THE MAIN ROTOR TRANSMISSION AND MAIN ROTOR MAST ASSY WERE REPLACED AS IT IS DIFFICULT TO DETERMINE THE SOURCE OF THE METAL WITHOUT TEARDOWN OF THE COMPONENTS. UPON RETURN TO AN APPROVED O/H FACILITY, IT WAS DETERMINED THAT THE MAIN ROTOR MAST WAS FAILING.  UPON INSP OF THE BEARING IT WAS FOUND THAT EACH OF THE BALL BEARINGS HAD SUFFERED DAMAGE. THE MAIN ROTOR MAST IS TO BE REPAIRED WITH A SERVICEABLE BEARING INSTALLED IAW MX AND O/H INSTRUCTIONS. THE MAIN ROTOR TRANSMISSION WAS DISASSEMBLED TO INSPECT FOR DAMAGE AND NONE WAS FOUND. THE TRANSMISSION WAS INSPECTED AND CLEARED TO REMOVE ALL CONTAMINATION. IT SHOULD BE NOTED THAT THERE WAS NO ILLUMINATION OF THE TRANSMISSION CHIP DETECTOR WARNING LIGHT PRIOR TO THE DISCOVERY OF THE METAL CONMTAMINATION. THE WAFER FILTER IS REMOVED REGULARLY DUE TO OPERATIONAL EXPERIENCE SHOWING THE CHIP DETECTOR WARNING SYS DOES NOT CAPTURE METAL ADEQUATELY TO PROVIDE A WARNING AND THAT REGULAR WAFER FILTER INSP BY AN AME IS REQUIRED TO ENSURE CONTINUED SERVICEABILITY AND AIRWORTHINESS OF THE TRANSMISSION AND MAST ASSY.  IT MUST ALSO BE NOTED THAT THE MAST BEARING HAS NO SERVICE LIFE AND IN AN "ON CONDITION" ITEM.
